Thunderstorm Wind, Buchanan
- When
- July 4, 2:33 AM CST
- Where
- Buchanan County, Fairbank
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.633, -92.050
4 to 5 inch branches down
A decaying mesoscale convective system brought wind gusts of 60 to 70 mph across Buchanan county. Across the remainder of the highway 20 corridor in Northeast Iowa and Northwest Illinois wind gusts of 40 to 50 mph were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A decaying mesoscale convective system brought wind gusts of 60 to 70 mph across Buchanan county. Across the remainder of the highway 20 corridor in Northeast Iowa and Northwest Illinois wind gusts of 40 to 50 mph were common. This would be the first event of nearly a week of daily severe weather across mainly Iowa and Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 3, 4:00 PM CST, 10 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 PM CDT THU JUL 3 2003 RUNNING LATE...APOLOGIES. SETUP FAVORABLE FOR SEVERE WX (DAMAGING STRAIGHT LINE WINDS 60-80 MPH WITH BOW ECHO/DERECHO) AND HEAVY RAIN/LOCALIZED FLASH FLOODING DUE TO INTENSE RAINFALL RATES NEXT 24 TO 36 HRS. 12Z UPPER AIR ANALYSIS SHOWS TROUGH OFF WEST COAST WITH H25 JET MAX OF 100 KTS IN NORTHERN ROCKIES. UPPER LOW WAS LOCATED OVER NORTH CENTRAL CANADA WITH PRESSURE FALLS SUPPORTIVE OF SOUTH/SOUTHEAST JOG SUPPRESSING MAIN WESTERLIES FURTHER SOUTH ACROSS THE NORTHERN TIER OF STATES...WITH CWA ON EDGE...AND THUS AT GREAT RISK FOR SEVERE MCS. INTENSE HEAT IN CENTRAL PLAINS WITH TEMPS WELL INTO THE 100S RESULTING IN INCREDIBLE INSTABILITY...PRIMING THE PUMP FOR WHAT LOOKS TO BE VERY ACTIVE NIGHT TO OUR WEST. CLOSER TO HOME...BOUNDARY FROM EARLY MORNING CONVECTION SHOWS UP NICELY ON SATELLITE OVER EASTERN AND SOUTHERN WISCONSIN. FEW STORMS HAVE DEVELOPED ON THIS FEATURE LAST FEW HOURS. SECOND BOUNDARY SHOWS UP ESPECIALLY IN PRESSURE FIELDS FROM NEAR CEDAR RAPIDS TO THE QUAD CITIES TO SOUTH OF CHICAGO...WITH FEW STORMS INTO NORTHWEST INDIANA AS BOUNDARY INTERACTS WITH MID LEVEL SHORTWAVE DIVING INTO THE GREAT LAKES. TONIGHT...MAIN CONCERN IS MCS DEVELOPMENT AND PROPAGATION. SHORTWAVE SHOWWS UP IN ANALYSIS OVER CENTRAL ROCKIES. THIS IN CONJUNCTION WITH RIGHT ENTRANCE REGION OF UPPER JET MAX RESULTING IN RAPID INCREASE IN UPWARD VERTICAL MOTION IN PLAINS...WITH CONVECTION TO CONTINUE DEVELOPING IN WESTERN PLAINS. CONVECTION DOESN/T HAVE LONG BEFORE IT ENCOUNTERS INTENSE HEAT AND STRONG MOISTURE FEED AT WHICH TIME...SHOULD SEE RAPID INTENSIFICATION. SUPERCELLS WILL GEL INTO MCS AND SHIFT EASTWARD PER FORWARD PROPAGATING CORFIDI VECTORS. ADDITIONAL CONVECTION POSSIBLE LATER THIS EVENING IN SOUTHEAST SD/SOUTHWEST MN/NORTHEAST NE/NORTHWEST IA WITH LLJ INTERACTION. WITH LATER START AND FOCUS A BIT FURTHER WEST...CONCERNED THAT THE AREA MAY NOT SEE MUCH IN WAY OF PCPN TONIGHT. WITH COLD POOL THOUGH COULD SEE ACCELERATION IN FORWARD SPEED. MODELS SHOW BOUNDARY ACROSS NORTHERN 1/2 DEPICTED IN THETA-E GRADIENT AND MSLP. THUS IF CONVECTION CAN MAKE IT INTO CWA IT WILL TRANSLATE SOUTHEAST ALONG THIS FRONTAL ZONE PUTTING NORTHERN SECTIONS AGAIN AT RISK. NOT AS CONFIDENT THAT PCPN WILL MAKE IT INTO THE CWA...SO BACKED OFF TO CHANCE POPS NORTHWEST WITH TOKEN 20 POP IN THE QUAD CITIES. AM VERY CONCERNED THAT WE MAY BE LOOKING AT MCS JUST ENTERING WESTERN IOWA AROUND 12Z TOMORROW MORNING...WITH LITTLE IN THE WAY OF DEBRIS OVERHEAD. THIS WOULD SPELL TROUBLE AND BE WORST CASE SCENARIO...AS AMPLE OPPORTUNITY TO BECOMING EXTREMELY UNSTABLE BEFORE IT WOULD ARRIVE PRIMARILY DURING THE AFTERNOON. COMPLEX WOULD REINTENSIFY WITH POTENTIAL FOR DERECHO AFFECTING THE NORTHERN 1/2 TO 2/3RDS GIVEN THE EXTREME NATURE OF THE ENVIRONMENT WITH DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH OR POSSIBLY GREATER...AND INTENSE RAINFALL/FLASH FLOODING. ENTIRE CWA IN MODERATE RISK PER SWODY2. OF CONCERN IS WITH IT BEING THE FOURTH OF JULY AND LOTS OF FOLKS OUTDOORS. ANYONE OUTDOORS TOMORROW WILL WANT TO MAKE SURE THEY WILL HAVE ACCESS TO WEATHER INFORMATION. TEMPS WILL BE A REAL CHALLENGE...AND DEPENDANT ON TIMING OF CONVECTION. SATURDAY NIGHT...POTENTIAL FOR SOUTHERN SECTIONS TO BE GENESIS REGION WITH NOCTURNAL CONVECTION PER LLJ AND POSITION OF BOUNDARY. COULD SEE MORE SEVERE INITIALLY BEFORE TRANSITIONING TO HEAVY RAIN AND FLASH FLOOD THREAT WITH VEERING LLJ AND EAST-WEST FRONT FAVORABLE FOR REPEATITIVE CONVECTION. HAVE MENTIONED DAMAGING WINDS AND HEAVY RAIN IN THE SOUTHERN ZONES. MESOSCALE SETUP WILL INFLUENCE SUNDAY...ATTIM MOST OF THE AREA COULD BE DRY WITH MAIN FOCUS TO OUR SOUTH AND WEST ALONG TAIL END OF FRONTAL ZONE. THIS BOUNDARY LIFTS BACK NORTH LATE SUNDAY NIGHT/MONDAY WITH PERHAPS MORE SEVERE WX AND POTENTIAL FOR MCS. EXTENDED (MON-THU) UPPER TROUGH DIGS OFF WEST COAST RESULTING IN DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER ROCKIES...WITH NORTHWEST FLOW DOMINATING BY MIDWEEK. SURFACE HIGH WILL SHIFT ACROSS THE GREAT LAKES WITH LLVL FLOW USHERING IN DRIER AIR BRINGING A BREAK FROM THE HUMID CONDITIONS. FRONTAL ZONE TO THE SOUTH BEGINS TO RETURN LATE WEEK WITH INCREASING HUMIDITY AND CHANCE OF SHOWERS AND THUNDERSTORMS. DVN... IA...NONE. IL...NONE. MO...NONE. 05
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AND INDEPENDENCE DAY... DANGEROUS THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY. THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN SOUTH DAKOTA TONIGHT. THESE STORMS WILL MOVE SOUTHEAST INTO IOWA DURING THE LATE NIGHT HOURS. IF THESE STORMS MOVE SOUTHEAST FAST ENOUGH...THEY WILL EFFECT PORTIONS OF EASTERN IOWA BY DAYBREAK. AFTER THE MORNING STORMS DISSIPATE...OR IF THEY MOVE INTO THE AREA LATER IN THE DAY...SEVERE STORMS WILL BECOME POSSIBLE BY LATE MORNING OR EARLY AFTERNOON. A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS AREA...GENERALLY ALONG AND NORTH OF HIGHWAY 34 DURING THE AFTERNOON. THERE IS THE POSSIBILITY FOR VERY SEVERE THUNDERSTORMS...WITH DESTRUCTIVE WINDS OF 60 TO 80 MPH...MAINLY ALONG AND NORTH OF INTERSTATE 80. HOLIDAY OUTDOOR ACTIVITIES WILL BE SIGNIFICANTLY EFFECTED BY THESE STORMS. IN ADDITION TO THE SEVERE THUNDERSTORMS...VERY HEAVY RAIN CAN BE EXPECTED AS THE STORMS PASS THROUGH. URBAN AREAS MAY SEE LOCALIZED FLOODING DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY NIGHT. THE THREAT OF WIND DAMAGE WILL TRANSITION TO HEAVY RAIN AND POSSIBLY LARGE HAIL. THE AREA WITH THE GREATEST RISK OF HEAVY RAIN AND LOCALIZED FLOODING WILL BE FOUND ALONG AND SOUTH OF INTERSTATE 80. SUNDAY NIGHT AND MONDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA...POSSIBLY BRINGING ANOTHER ROUND OF SEVERE WEATHER TO THE AREA...THOUGH IT IS TOO SOON TO DISCERN ANY DETAILS. THIS FRONT WILL STALL ACROSS NORTHERN MISSOURI FOR TUESDAY AND WEDNESDAY... BRINGING CHANCES FOR THUNDERSTORMS TO AREAS ALONG AND SOUTH OF HIGHWAY 34 BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER EASTERN IOWA LATE TONIGHT...MAINLY NORTH OF HIGHWAY 30. FRIDAY AND FRIDAY NIGHT SPOTTER ACTIVATION IS LIKELY ACROSS ALL OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA ESTIMATED 60+ MPH TSTM
07/04/03 BENTON GUST REPORTED BY LOCAL
LAW ENFORCEMENT.
0132 AM VINTON IA ESTIMATED 55-60 MPH TSTM
BENTON GUSTS REPORTED BY SPOTTER.
LARGE TREES DOWN.
0137 AM FAIRBANK IA 60 MPH TSTM GUSTS
BUCHANEN REPORTED BY SPOTTER.
0133 AM LADORA IA 60 MPH TSTM GUSTS
07/04/03 IOWA REPORTED BY SPOTTER.
NICHOLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM MT AUBURN IA ESTIMATED 75-80 MPH TSTM
07/05/03 BENTON GUST REPORTED BY SPOTTER.
NICHOLSThe La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
4 to 5 inch branches down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377551, 5377552.